Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Editor,—It is with great interest that we have read the correspondence between Findlay and Seymour1 and Bhattacharya and Bhattacharya2 relating to amiodarone induced hyperthyroidism. We recently had a case of a 55 year old man who has had atrioventricular nodal ablation and pacemaker implantation for refractory atrial fibrillation. He originally presented with atrial arrhythmias in March 1999 and his thyroid function and “atrial fibrillation screen” were all normal including a structurally normal heart on transthoracic echo. He had no symptoms related to thyroidal illness bar palpitations. Despite digoxin, flecainide, and amiodarone (he could not have β-blockers because of asthma) his atrial fibrillation was highly symptomatic and it was increasingly difficult to control his ventricular rate successfully. He was therefore referred for ablation, which took place in January 2000. From March 1999 to January 2000 he had thyroid function tests performed at least four times, all of which were well within normal limits. Amiodarone treatment was stopped in January after his ablation. He was reviewed in September complaining of feeling very hot and sweaty and was found to be biochemically hyperthyroid with a thyroid stimulating hormone concentration of 0.01 mU/l, free thyroxine 94.1 pmol/l, and free triiodothyronine 18.5 nmol/l. He has been started on carbimazole.
We are not sure of the aetiology of this man's thyroid problem and there was no history of pain in the neck area suggesting thyroiditis or a flu-like illness. He had been off amiodarone for nine months but there is a possibility, albeit unlikely, that his original presentation was with refractory AF and sub-biochemical thyroid disease. The most likely explanation, however, is that this is amiodarone induced hyperthyroidism as this has been reported to occur up to several months after stopping amiodarone treatment.3
Dr Findlay responds:
I was very interested to read of the case presented by Sinhaet al of a patient who had been treated with amiodarone and who developed hyperthyroidism several months after stopping the drug. Before the development of the hyperthyroid state the thyroid function was normal on four occasions while on amiodarone. The diagnosis of amiodarone induced hyperthyroidism is, as the authors state, very likely, although it would be important to check thyroid autoantibodies to exclude thyroid dysfunction unrelated to treatment with amiodarone.